Alert archive / Oregon / Red Flag Warnings in 2021
Red Flag Warning 13, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jun 28, 2021, 2:30 PM PDT for Klamath County, Lake County, Oregon. It took effect at Jun 29, 2021, 8:00 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2021, 2:30 PM PDT (21:30 UTC)
- In effect from
- Jun 29, 2021, 8:00 AM PDT
- Expired
- Jun 29, 2021, 9:00 PM PDT
- In force
- 13 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2794 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WWUS86 KMFR 282130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Mon Jun 28 2021 ORZ624-290930- /O.NEW.KMFR.FW.W.0013.210629T1500Z-210630T0400Z/ /O.CON.KMFR.FW.W.0012.000000T0000Z-210629T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 230 PM PDT Mon Jun 28 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR HAINES 6 WITH CUTOFF FIRE... ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 9 PM PDT TUESDAY FOR HAINES 6 WITH CUTOFF FIRE... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 8 AM to 9 PM PDT Tuesday. * Impacts: A Haines Index of 6 is forecast over the Cutoff fire today and again Tuesday. Very dry and unstable conditions will support extreme fire behavior. Plume domination is possible with locally-generated erratic and gusty winds. Spotting could be problematic. * Affected area: In South Central OR...Fire Weather Zone 624 over the Cutoff fire. * Haines Index: 6 * Wind: Southeast 10 mph gusting to 20 mph today becoming southwest 10 mph this evening, then becoming light. Light winds Tuesday morning becoming southwest 10 mph Tuesday afternoon. * Humidity: As low as 9 percent late in the afternoon. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ CAZ280-281-290400- /O.CON.KMFR.FW.W.0012.000000T0000Z-210629T0400Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley- 230 PM PDT Mon Jun 28 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES AND HAINES 6 WITH LAVA FIRE... * Impacts: Strong, gusty wind with low humidity and high fire danger will likely contribute to a significant spread of new and existing fires. Very dry and unstable conditions will support extreme fire behavior. Plume domination is possible with locally- generated erratic and gusty winds. Spotting could be problematic. * Affected area: In Northern CA...Fire Weather Zones 280 and 281. Specifically, the Scott and Shasta Valleys. * Wind: South 25 mph gusting to 35 mph. * Humidity: As low as 8 percent. * Haines Index: 6 * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
3 follow-up statements
304 WWUS86 KMFR 290407 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 907 PM PDT Mon Jun 28 2021 ORZ624-292300- /O.EXP.KMFR.FW.W.0012.000000T0000Z-210629T0400Z/ /O.CON.KMFR.FW.W.0013.210629T1500Z-210630T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 907 PM PDT Mon Jun 28 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 9 PM PDT TUESDAY FOR HAINES 6 OVER THE CUTOFF FIRE... * Impacts: A Haines Index of 6 is forecast over the Cutoff fire Tuesday. Very dry and unstable conditions will support extreme fire behavior. Plume domination is possible with locally- generated erratic and gusty winds. Spotting could be problematic. * Affected area: Fire Weather Zone 624 in Klamath County. Specifically for the Cutoff Fire. * Haines Index: 6 * Wind: South 5 to 10 mph. * Humidity: As low as 10 percent in the afternoon. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ280-281-290515- /O.EXP.KMFR.FW.W.0012.000000T0000Z-210629T0400Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley- 907 PM PDT Mon Jun 28 2021 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 6 WITH EXISTING FIRE FOR FIRE WEATHER ZONES 280 AND 281 INCLUDING THE LAVA FIRE... The extreme conditions leading to the pyrocumulus will continue to diminish overnight. Conditions will be somewhat unstable tomorrow with additional gusty winds and critical humidities, but winds are expected to be somewhat lighter tomorrow. $$ Visit us at www.weather.gov/Medford
065 WWUS86 KMFR 292130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Tue Jun 29 2021 ORZ624-300400- /O.CON.KMFR.FW.W.0013.000000T0000Z-210630T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 230 PM PDT Tue Jun 29 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR HAINES 6 OVER THE CUTOFF FIRE... * Impacts: Very dry and unstable conditions will support extreme fire behavior. Plume domination is possible with locally-generated erratic and gusty winds. Spotting could be problematic. * Affected area: In South Central OR...Fire Weather Zone 624. * Haines Index: 6 * Wind: South 10 to 15 mph becoming west 10 mph. * Humidity: As low as 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
359 WWUS86 KMFR 300347 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 847 PM PDT Tue Jun 29 2021 ORZ624-301600- /O.EXP.KMFR.FW.W.0013.000000T0000Z-210630T0400Z/ /O.NEW.KMFR.FW.W.0014.210630T2100Z-210701T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 847 PM PDT Tue Jun 29 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 9 PM PDT Wednesday. * Impacts: Lightning and extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite light rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...The eastern edge of Fire Weather Zone 624 known as winter rim. * Thunderstorms: Upper level smoke may impact thunderstorm growth and intensity. Some of the lightning may be dry. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ ORZ625-301600- /O.NEW.KMFR.FW.W.0014.210630T2100Z-210701T0400Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 847 PM PDT Tue Jun 29 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 9 PM PDT Wednesday. * Impacts: Lightning and extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Fire Weather Zone 625. * Thunderstorms: Upper level smoke may impact thunderstorm growth and intensity. Some of the lightning may be dry. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 28, 12:50 PM PDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 28, 12:50 PM PDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1250 PM PDT Mon Jun 28 2021
The Aviation section has been updated...
.UPDATE...No changes were necessary this morning, other than to
better define the marine layer clouds at the coast. Heat will
continue to be the primary concern this week, but there is some
uncertainty on how long it will last. Outside of any unusual
variables, we won't see much in the way of real relief until
early next week. However, with the Lava Fire throwing out smoke,
and the potential for high clouds or even thunderstorms due to
monsoonal moisture later this week, shading from either could
keep temperatures down a bit from forecast. Will be analyzing this
today.
More details on the forecast, and the numerous records broken
yesterday, can be found in the previous discussion below. -BPN
&&
.AVIATION...For the 28/18Z TAF Cycle...
Inland, away from the coast, VFR conditions will prevail through the
next 24 hours. The exception will be in mainly eastern and northern
portions of the Shasta Valley and surrounding mountains, which will
see VIS obstruction from smoke due to the Lava Fire east of Weed
along the NW side of Mount Shasta. This smoke could settle into a
wider area of the Shasta Valley overnight into Tuesday morning.
Along the coast and over the coastal waters, IFR/LIFR conditions
will erode along portions of the coast late this morning into the
afternoon, but some IFR areas will likely linger into the afternoon
along the Curry County coast near Brookings as well as north of Gold
Beach. IFR to MVFR stratus is expected to return to the coastal
valleys again this evening into early Tuesday morning. ~BTL
&&
.MARINE...Updated 800 AM PDT Monday 28 June 2021...Offshore low
pressure is bringing south winds and steep seas north of Gold Beach.
The winds will peak this evening between Cape Arago and Gold Beach,
but seas will remain steep through Tuesday as the low tracks
northward. A thermal trough will then strengthen along the coast,
and north winds will develop by Wednesday. Winds will be strongest
south of Cape Blanco with steep to very steep seas likely later
Wednesday into Thursday evening. This pattern will persist but will
weaken slightly late this week.
&&
.FIRE WEATHER...Updated 800 AM PDT Monday 28 Jun 2021...Hot
temperatures, low humidities and gusty winds will create red flag
conditions Monday afternoon and evening over the Shasta and Scott
valleys in northern California. A Haines Index of six is forecast
for Monday over the Lava and Cutoff fires. Hot weather will persist
through the coming week. Monsoonal moisture will filter into the
area, bringing isolated afternoon and evening thunderstorms to the
area beginning Wednesday and continuing into the weekend.
&&
.PREV DISCUSSION... /Issued 340 AM PDT Mon Jun 28 2021/
DISCUSSION...
The historic heatwave continues over southern Oregon and northern
California as the overnight lows remain exceptionally warm. We
will set a few record maximum minimum(warmest low) temperatures
later this morning as lows remain well in the mid 70's in many of
the valleys. If there is some good news, high temperatures will be
relatively cooler than yesterday west of the Cascades. East of
the Cascades, its more of the same or perhaps slightly warmer as
the thermal trough and high pressure shift farther east.
We're expecting to tie or break daily high temperature records in
Klamath Falls, Medford, Mt Shasta City and Alturas today.
The daily record of 96 set in 1937 within Klamath Falls is
expected to fall to a high of 103 today. The daily record of 97
set in 1948 within Mount Shasta City is expected to fall to a high
of 98 today. The daily record of 99 set in 1956 within Alturas is
expected to fall to a high of 101, which is one degree short of a
June record. Finally, the daily record of 103 set in 2008 within
Medford is expected to fall to a high of 106.
Other than the daily high records, heat risk still remains high
today over the entire forecast area, except for the coast. Heat
risk shows an area's susceptibility to heat illness based on the
forecast high and low temperatures with respect to a location's
temperature climatology. The heat risk still remains high through
the week within the larger valleys, yet the area of high risk does
shrink over time as the temperatures trend a bit lower through
the week. With that being said, checking up on your elderly
neighbors or those without air conditioning would be a great use
of time today and through the week. For those looking to escape
the heat, the coast is still a great destination as temperatures
should stay in the lower 70's to upper 60's throughout the
heatwave.
To underscore how long this heat will stick around, we've thrown
in the statistic of the most consecutive 100 degree days in
Medford over the last few morning forecast discussions. Based on
the latest data from the National Blend of models, we now have a
60% chance to break the record of 10 consecutive days above 100
as the NBM is forecasting above 100 degrees through next Monday
July 5th. Hopefully this underscores the duration of this heat
and the continued potential for heat related illness, even after
the warmest days have passed.
There are a few other talking points other than the heatwave and
high temperatures for the next few days. First, the Lava fire is
burning with some intensity tonight as can be seen on satellite
channels and fire weather cameras. As the thermal trough moves
inland, this fire should burn with more intensity when mixed with
slightly stronger surface winds. This has been noted with other
fires in the past land the Stouts Creek fire in 2015 comes to mind.
With that being said, smoke becomes a forecast challenge,
especially since it can influence surface temperatures. With the
atmosphere very well mixed in the afternoon, we're not expecting
smoke concentrations to become significant near the surface,
especially farther away from the fire. However, one may see smoke
elevated aloft or hazy skies Monday through the rest of the week.
There is also the chance the smoke helps keep temperatures 2 to 3
degrees cooler east of the Cascades on Monday as mid to upper
level winds are out of the south. We didn't lower our forecast
temperatures because smoke production from the Lava fire still
remains uncertain.
The last topic we wanted to discuss is the potential for
thunderstorms east of the Cascades from Tuesday afternoon through
the rest of the week. The national blend of models(NBM)
probability of thunder is only 5 percent on Tuesday. So if any
storms do somehow form, they should be quite isolated. That seems
to change from Wednesday onward as the probability of thunder
changes to 15 to 20 percent, which is usually a good indication of
some lightning activity within our county warning area.
This increase is likely due to more moisture pushing in from the
southwest. The north american ensemble forecast system(NAEFS)
shows precipitable water in the 99th percentile at times from
Wednesday onward. In any case, stay tuned to the thunderstorm
forecasts in the coming days. We should be able to provide a
little more accuracy on Wednesday's activity in the forecast
package this afternoon.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 11 PM PDT Thursday for ORZ023>031.
Red Flag Warning until 9 PM PDT this evening for ORZ624.
CA...Excessive Heat Warning until 11 PM PDT Thursday for CAZ080>085.
Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening for CAZ280-281.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday for PZZ356-376.
Small Craft Advisory until 8 PM PDT Tuesday for PZZ350-370.Nearby
Red Flag Warnings in Oregon, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.